May 1962

Severe Imipramine Poisoning in an Infant

Author Affiliations

N. Alajem, M.D., Pediatric Department, "Asaf Harofe" Government Hospital, Zerifin, Israel.; From the Pediatric Department A and Medical Department A of the "Asaf Harofe" Government Hospital.; Geigy Pharmaceuticals Ltd.

Am J Dis Child. 1962;103(5):702-705. doi:10.1001/archpedi.1962.02080020717012

In the recent past a new drug known as Tofranil * or imipramine hydrochloride has come into use for the treatment of depressive states.1

Chemically it is a drug of the phenothiazine group ( N-γ-dimethyl-aminopropyl-iminodibenzyl-hydrochloride). Pharmacologically it acts as an antidepressant. As the use of this drug became more widespread, reports of toxic side-effects, similar to those of certain antihistamines, began to appear in the literature, although cases of acute poisoning are rare.

In June, 1960, we had the opportunity of treating a case of acute imipramine poisoning in an infant of 1½ years.

Report of a Case  On June 17, 1960, a girl of 1½ years, weighing 10 kg. was admitted to Pediatric Department A of the "Asaf Harofe" Government Hospital after having one hour previously ingested 15-20 tablets of imipramine, 25 mg. each, which had been prescribed for her mother who was suffering from depression.On admission the child

First Page Preview View Large
First page PDF preview
First page PDF preview